Hail, Muskingum
- When
- May 12, 6:58 PM EST
- Where
- Muskingum County, 0.87 mi NW of Bridgeville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.980, -81.880
A mesoscale convective system moved southward across eastern Ohio and western Pennsylvania late in the evening on the 12th. Wind damage was reported with the line in Beaver county, PA before the system weakened.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A mesoscale convective system moved southward across eastern Ohio and western Pennsylvania late in the evening on the 12th. Wind damage was reported with the line in Beaver county, PA before the system weakened. In addition a few isolated storms earlier in the evening produced hail over eastern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 12, 6:03 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 703 PM EDT MON MAY 12 2014 .SYNOPSIS... ABOVE NORMAL TEMPERATURES WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL A COLD FRONT PASSES ACROSS THE REGION THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... DIURNALLY DRIVEN THUNDERSTORM ACTIVITY REMAINING SUB-SEVERE AT THIS TIME...PRIMARILY DUE THE LACK OF WIND SHEAR. TEMPERATURES AND DEWPOINTS ACROSS ERN OH SURGED THIS AFTERNOON FUELING POP-UP THUNDERSTORMS...HOWEVER THE LACK OF SHEAR HAS LIMITED UPDRAFT LIFESPANS...KEEPING ANY REAL HAIL PRODUCTION LIMITED AS WELL. RECEIVED A FEW REPORTS OF PEA AND DIME SIZE HAIL...AND HAVE ISSUED SEVERAL SPS FOR STRONG STORMS. COULDNT RULE OUT A STORM OR TWO REACHING SEVERE CRITERIA...BUT A WIDESPREAD SEVERE THREAT IS STILL NOT EXPECTED. STORM ACTIVITY WILL DISSIPATE AS THE SUN SETS. UPDATED THE POPS AND SKY TO REFLECT CURRENT RADAR AND SATELLITE IMAGERY. ...PREVIOUS DISCUSSION... WITH SHEAR LACKING AND RATHER SLIM CAPE PROFILES THE THREAT OF ANY STRONGER OR MORE ORGANIZED STORMS SEEMS LOW...SO OPTED TO KEEP A BROADBRUSHED SLIGHT CHANCE FORECAST IN PLAY TO COVER FOR STORMS INITIATED OFF OF ONGOING STORMS TO THE NORTH AND ANY POP UPS TO THE SOUTH. CHANCES WILL DIMINISH DURING THE EARLY EVENING AS CONDITIONS STABILIZE...BUT KEPT MENTION IN PLACE ACROSS NORTHERN ZONES THROUGH MIDNIGHT TO ACCOUNT FOR ANY DEVELOPMENT INITIATED BY UPSTREAM CONVECTION TRACKING ESE FROM THE GREAT LAKES REGION. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/... BROKEN RECORD FORECAST FOR TUESDAY WITH PLENTY OF MOISTURE AND INSTABILITY IN PLACE...BUT LACK OF A CLEAR TRIGGER FOR STORM INITIATION AND MARGINAL SHEAR EXPECT SCATTERED COVERAGE AT BEST...MAINLY DURING THE AFTERNOON. MORE WIDESPREAD COVERAGE CAN BE EXPECTED ON WEDNESDAY AS THE SLOW MOVING FRONT TO THE WEST STARTS TO COME INTO PLAY...INTRODUCING MORE SHEAR AND INCREASING MID LEVEL LAPSE RATES. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... BOTH THE UPPER LEVEL TROUGH AND SURFACE COLD FRONT WILL CONTINUE TO MAKE SLOW PROGRESS TO THE EAST THROUGH THE END OF THE WORK WEEK. COVERAGE OF SHOWERS IS EXPECTED TO BEGIN TO RAMP UP WEDNESDAY NIGHT ACROSS OHIO AND THURSDAY ELSEWHERE. HEAVIER RAIN WILL BEGIN TO DIMINISH THURSDAY NIGHT...WITH SOME LEFTOVER SHOWERS REMAINING INTO FRIDAY. THE CHANCE FOR THUNDERSTORMS WILL GENERALLY FOLLOW A DIURNAL CYCLE...WITH THE LEAST PROBABILITY OCCURRING OVERNIGHT. ONCE THE COLD FRONT COMES THROUGH...MOST LIKELY THURSDAY NIGHT...CHANCES FOR THUNDERSTORMS WILL COME TO AN END. TEMPERATURES WILL DROP THROUGH THE PERIOD WITH INCREASING CLOUDS...AND LATER...THE COLDER AIR BEHIND THE FRONT. THE WEEKEND FORECAST FEATURES CHC NMBRS TO ACCOUNT FOR THE ADVN OF THE TROF AND CURRENTLY PROGGED CUTOFF OVR THE GREAT LAKES REGION. EXPECT BLO THE SEASONAL AVGS FOR THE WEEKEND. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... SCATTERED SHOWERS ARE EXPECTED THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS TO THE NORTH OF PITTSBURGH. PRECIPITATION WILL DIMINISH BY EARLY EVENING. .OUTLOOK.../00Z WEDNESDAY THROUGH SATURDAY/... MVFR AND PERHAPS BRIEF IFR WEATHER IS POSSIBLE IN SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT THAT CROSSES MID WEEK. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 418 AM EDT MON MAY 12 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-130830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 418 AM EDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT MON MAY 12 2014
OHZ048-122115-
COSHOCTON OH-
452 PM EDT MON MAY 12 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COSHOCTON
COUNTY...
AT 450 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF BLISSFIELD...MOVING EAST AT 20 MPH.
WIND GUSTS TO 45 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
LAYLAND... BLISSFIELD...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4046 8199 4045 8174 4045 8171 4041 8171
4037 8198 4045 8200
KRAMARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 528 PM EDT MON MAY 12 2014 OHZ049-058-059-122200- BELMONT OH-GUERNSEY OH-HARRISON OH- 528 PM EDT MON MAY 12 2014 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GUERNSEY... NORTHWESTERN BELMONT AND SOUTH CENTRAL HARRISON COUNTIES... AT 524 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF LONDONDERRY...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... LONDONDERRY... BETHESDA... MORRISTOWN... FLUSHING... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4022 8105 4001 8102 3997 8138 4013 8141 KRAMAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT MON MAY 12 2014
OHZ050-059-122145-
BELMONT OH-JEFFERSON OH-
530 PM EDT MON MAY 12 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BELMONT AND SOUTH
CENTRAL JEFFERSON COUNTIES...
AT 529 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF SAINT CLAIRSVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
SAINT CLAIRSVILLE... BRIDGEPORT...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4015 8098 4016 8092 4016 8088 4017 8088
4019 8074 4006 8074 4007 8094
KRAMARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 620 PM EDT MON MAY 12 2014 OHZ058-068-122245- GUERNSEY OH-NOBLE OH- 620 PM EDT MON MAY 12 2014 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NOBLE AND SOUTH CENTRAL GUERNSEY COUNTIES... AT 616 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST OF CUMBERLAND...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND DIME-SIZE HAIL ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... CUMBERLAND... SENECAVILLE... SENECA LAKE PARK... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4000 8145 3983 8138 3984 8166 3990 8169 KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 648 PM EDT MON MAY 12 2014 OHZ057-122315- MUSKINGUM OH- 648 PM EDT MON MAY 12 2014 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MUSKINGUM COUNTY... AT 645 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF ZANESVILLE...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND DIME-SIZE HAIL ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... BRIDGEVILLE... CHANDLERSVILLE... NORWICH... NEW CONCORD... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4009 8173 3990 8173 3986 8196 3997 8202 KRAMAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT MON MAY 12 2014
OHZ058-130000-
GUERNSEY OH-
726 PM EDT MON MAY 12 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GUERNSEY COUNTY...
AT 724 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
CAMBRIDGE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE... KIMBOLTON... OLD WASHINGTON...
SALT FORK STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4020 8155 4015 8141 4005 8137 4001 8168
4008 8172
KRAMARThe Pittsburgh radar (KPBZ), 154 km away, was scanning. The volume nearest the first event began at 23:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519792, 519793.